Hope and Progress

Discussion in 'Success Stories' started by Marian C., Jun 12, 2019 at 1:18 PM.

    1. Marian C.

      Marian C. Member

      Tinnitus Since:
      09/2013
      Cause of Tinnitus:
      prescription medication
      Hello everyone, I got constant tinnitus in 2013 as a result of being on Naproxen for 3 days, along with Lansoprazole for about 5 days, which had been given to protect the stomach lining from the Naproxen. Both of these are ototoxic. I had previously had intermittent tinnitus for a long time, but never thought anything of it. But when it came on constantly and severely, I had never known anything like it in my life. It was absolutely terrible for one or two months and then fairly bad for another month or two. During maybe the second and third months, I used to get a rapid, strong p-p-p-p-p-p-p sound in my ears (along with the tinnitus in my head) when I lay down in bed at night. This would go on for about an hour. I liked hearing the p-p-p sound as I felt something was changing and maybe improving. It would start in the ear which was first against the pillow. I was taking no medication, but at that time I was taking cod liver oil, which may or may not be relevant. I believe it is quite usual for there to be an improvement in the early months anyway.

      The tinnitus settled down to a very even, almost unchanging sound at a moderate volume, rather than being loud, forceful, wild, high-pitched and changeable as it had been earlier. I had never tried to mask the noise in my head. I felt as if my brain was somehow exhausted, and I did not want to impose more noise on it. I used to dread getting into bed and having to lie there enduring it. That is all a thing of the past for me now. I don't like hearing it when I'm trying to get off to sleep, but it is just a fairly minor thing now. I would describe my tinnitus now as moderate.

      Last year or the year before I also started to get "brain zaps" when falling asleep and sometimes at other times. This felt like an electric shock going through the brain with a loud buzz, but no pain, making me lose track of what I was thinking about, temporarily at least. Each one would last for a couple of seconds. The buzz sounded a bit like the same noise as the tinnitus, but concentrated. Over time the zaps became less severe and the buzz much softer. I was not taking, or coming off, any medication, by the way. Recently I lost just over half a stone, and the "brain zaps" appear to have stopped.

      My tinnitus is now greatly improved from what it was. It has been not too bad for the last few years, and I am able to enjoy life. I hope my story brings hope to others.
       
      • Like Like x 2
      • Hug Hug x 1
    2. AUTHOR
      AUTHOR
      Marian C.

      Marian C. Member

      Tinnitus Since:
      09/2013
      Cause of Tinnitus:
      prescription medication
      Incidentally, I wasn't actually taking as much Naproxen as prescribed - sometimes I was breaking the tablet in half. But twice, immediately after taking Naproxen, I heard a loud, brief burst of noise like a radio between stations. After a couple of days I was hearing a fairly quiet, but nagging, kind of sound a lot of the time. Although I had stopped taking the Naproxen, I woke up the next morning to find the room seemingly filled with an extremely loud ringing sound. From then on I have never experienced silence while awake.

      I saw a specialist (ENT I think), more than 2 months after the onset of the tinnitus. It turned out to be a blessing in disguise that it took so long to get an appointment, because he was so unhelpful and if I had seen him in the early days it would have been harder on me. As it was, by the time I saw him I was feeling a bit better and stronger in myself. His advice was to get a loudly ticking clock and put it beside my bed. He did tell me, however, that according to the literature one Naproxen tablet could cause permanent tinnitus. In his letter to the GP, though, he didn't mention Naproxen, saying only that I had had intermittent tinnitus and it had recently become constant and more severe.
       

Share This Page

Loading...